Submassive hepatic necrosis associated with the use of progabide: A GABA receptor agonist

Santiago J. Munoz, Ruggero Fariello, Willis C. Maddrey

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Progabide, a recently introduced gammaaminobutyric acid mimetic, is currently undergoing clinical evaluation for a variety of convulsive disorders. We describe a patient in whom severe hepatic failure developed after four weeks of Progabide therapy. The patient's course was marked by encephalopathy, jaundice, hypoglycemia, markedly elevated serum aminotransferase levels, and prolongation of the prothrombin time. Liver biopsy showed extensive hepatocellular necrosis. The patient recovered slowly after discontinuation of the drug. The finding of eosinophilia and increased serum IgE suggests an immunologically mediated mechanism for the Progabide-induced hepatic injury. Alternatively, the lipophilic moiety of Progabide may interact with hepatocyte cell membrane lipids leading to toxic injury. We conclude that Progabide may occasionally cause severe hepatic injury.

Original languageEnglish (US)
Pages (from-to)375-380
Number of pages6
JournalDigestive Diseases and Sciences
Volume33
Issue number3
DOIs
StatePublished - Mar 1 1988

    Fingerprint

Keywords

  • GABA agonist
  • SL76002
  • hepatic necrosis
  • hepatitis
  • progabide

ASJC Scopus subject areas

  • Physiology
  • Gastroenterology

Cite this